CARDIOVASCULAR SYSTEMS INCORPORATED DIAMONDBACK CORONARY; CATHETER, CORONARY, ATHERECTOMY
Back to Search Results |
| Model Number |
GWC-12325LG-FT |
| Medical Device Problem Codes |
Material Separation (1562); Improper or Incorrect Procedure or Method (2017); Device Damaged by Another Device (2915)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
09/18/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that the procedure was a high-risk percutaneous coronary intervention (pci) on a highly calcified ostial circumflex lesion.It was noted that the procedure to treat a soft plaque lesion in the lad the previous day (b)(6) 2025) was aborted.An unknown stent was placed during the procedure, but the stent was not within the range to be considered a bifurcation lesion.After stenting the lad, the patient had a coughing fit and presented with significant symptoms of anxiety, asking to be able to stand up due to anxiety.The procedure was aborted.On (b)(6) 2025 during the procedure to treat ostial circumflex lesion, the patient had symptoms of angina and was put under anesthesia due to inability to control anxiousness during previous day¿s case.The right coronary system was okay.A diamondback coronary orbital atherectomy device (oad) was used treat the ostial circumflex lesion.A non-abbott workhorse wire and a non-abbott micro catheter was used to wire the circumflex artery.The wire was exchanged to a viperwire coronary flextip guidewire and the non-abbott guidewire and catheter were removed.The radiopaque marker of the viperwire guidewire was placed down the circumflex near another distal lesion that was stenosed approximately 75% that appeared angiographically like soft plaque.A diamond back coronary orbital atherectomy device was back loaded and tested.It was confirmed that the oad advancer knob was able to be advanced and worked on low speed.The oad was advanced into the body over the viperwire guidewire, and utilizing the glideassist, further advanced towards the target lesion within the circumflex under angiography.It was advised to maintain wire position while advancing the oad and to keep the distal tip 10mm from the crown.However, after advancing the oad while being guided by glideassist, the oad was set close to the femoral access site and the technician repositioned their hand on the viperwire guidewire.Immediately upon angiography, it was observed that the distal tip of the viperwire guidewire had migrated towards the crown of the device.It was noted that the oad crown did not jump prior to the fracture and did not cause contact with the spring tip.The guidewire migrated backwards while the crown was in glideassist mode due to the rad technician not pinning and keeping track of the guidewire.The physician then tried to advance the guidewire through the oad to move it distally but found the guidewire to be unresponsive.The oad was removed from the body and the guidewire.It was noted that the guidewire was sheared and was inside a healthy tissue distal to the ostial calcified lesion and proximal of the distal soft plaque lesion.The wire fractured when the device was in glideassist mode prior to any treatments.There was minimal wire bias.The physician placed several wires down the circumflex to attempt to snare the guidewire and pull it out but was unsuccessful.A non-abbott snare was used to pull it out.After being able to snare it a bit, it was discovered that the ostial calcified lesion was so severe that nothing could pass through it.After dozens of unsuccessful attempts of breaking up the ostial lesion with various non-complaint (nc) balloons, compliant balloons and specialty balloons, it was determined to leave the guidewire inside the vessel.Approximately 1 inch of the guidewire fragment was left in-vivo.The patient was on dual antiplatelet therapy (dapt) and monitored.The ostial lesion remained untreated, as nothing else could advance through the lesion.The physician does not have any concerns about potential long-term patient risk outcomes.The patient was stable.
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.The diamondback 360 coronary precision orbital atherectomy device referenced in b5 is filed under separate medwatch report number.
Additional Manufacturer Narrative
A visual inspection, dimensional analysis and detailed analysis were performed on the returned device.The reported guide wire fracture and device damage by another device was confirmed.The reported foreign body in patient, medication required and unexpected medical intervention could not be confirmed due to the operational context of the reported complaints.Production record and corrective and preventative actions (capa) reviews were performed and revealed no indication of a product quality issue.Additionally, a query of the complaint handling database for the reported lot revealed there is no indication of a lot specific issue.Based on the reported information and the observations from the returned analysis, the investigation determined that the reported guide wire fracture appears to be related to use inconsistent with the ifu.Detailed analysis of the guide wire fracture found evidence suggesting that the spinning oad driveshaft made contact with the spring tip leading to the fracture.This is consistent with reported details stating that the guidewire migrated backwards while the crown was in glideassist mode due to the rad technician not pinning and keeping track of the guidewire and the viperwire was fractured.The diamondback 360® coronary orbital atherectomy system instruction for use (ifu), warns: "do not spin the crown in glideassist mode, with the guide wire brake lever in the unlocked position, without first securing the guide wire by holding it with fingers or by using the guide wire torquer.If using the guide wire torquer, ensure that it is securely fastened to the guide wire before starting to spin the crown.Failure to secure the guide wire when the brake is unlocked could allow the guide wire to spin while in glideassist mode which may result in patient harm." the ifu also warns: ¿use fluoroscopy to monitor movement of the radiopaque diamondback 360 coronary orbital atherectomy device (oad) shaft tip in relation to the radiopaque viperwire guide wire spring tip.Always keep more than 5mm of spacing between the distal end of the oad driveshaft and the proximal end of the guide wire spring tip.[if the distance between the shaft tip and the viperwire guide wire spring tip is insufficient, the shaft tip may contact the guide wire spring tip and result in dislodging the guide wire spring tip.] ¿ based on the results of the complaint investigation there is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.Updated fields: d9, g3, g6, h2, h3, h6 (component code, type of investigation, investigation findings, investigation conclusions), h11.Correction: h6 (medical device problem code - 2017 added).
Event or Problem Description
It was reported that the procedure was a high-risk percutaneous coronary intervention (pci) on a highly calcified ostial circumflex lesion.It was noted that the procedure to treat a soft plaque lesion in the lad the previous day ((b)(6) 2025) was aborted.An unknown stent was placed during the procedure, but the stent was not within the range to be considered a bifurcation lesion.After stenting the lad, the patient had a coughing fit and presented with significant symptoms of anxiety, asking to be able to stand up due to anxiety.The procedure was aborted.On (b)(6) 2025 during the procedure to treat ostial circumflex lesion, the patient had symptoms of angina and was put under anesthesia due to inability to control anxiousness during previous day¿s case.The right coronary system was okay.A diamondback coronary orbital atherectomy device (oad) was used treat the ostial circumflex lesion.A non-abbott workhorse wire and a non-abbott micro catheter was used to wire the circumflex artery.The wire was exchanged to a viperwire coronary flextip guidewire and the non-abbott guidewire and catheter were removed.The radiopaque marker of the viperwire guidewire was placed down the circumflex near another distal lesion that was stenosed approximately 75% that appeared angiographically like soft plaque.A diamondback coronary orbital atherectomy device was backloaded and tested.It was confirmed that the oad advancer knob was able to be advanced and worked on low speed.The oad was advanced into the body over the viperwire guidewire, and utilizing the glideassist, further advanced towards the target lesion within the circumflex under angiography.It was advised to to maintain wire position while advancing the oad and to keep the distal tip 10mm from the crown.However, after advancing the oad while being guided by glideassist, the oad was set close to the femoral access site and the technician repositioned their hand on the viperwire guidewire.Immediately upon angiography, it was observed that the distal tip of the viperwire guidewire had migrated towards the crown of the device.It was noted that the oad crown did not jump prior to the fracture and did not cause contact with the spring tip.The guidewire migrated backwards while the crown was in glideassist mode due to the rad technician not pinning and keeping track of the guidewire.The physician then tried to advance the guidewire through the oad to move it distally but found the guidewire to be unresponsive.The oad was removed from the body and the guidewire.It was noted that the guidewire was sheared and was inside a healthy tissue distal to the ostial calcified lesion and proximal of the distal soft plaque lesion.The wire fractured when the device was in glideassist mode prior to any treatments.There was minimal wire bias.The physician placed several wires down the circumflex to attempt to snare the guidewire and pull it out, but was unsuccessful.A non-abbott snare was used to to pull it out.After being able to snare it a bit, it was discovered that the ostial calcified lesion was so severe that nothing could pass through it.After dozens of unsuccessful attempts of breaking up the ostial lesion with various non-complaint (nc) balloons, compliant balloons and specialty balloons, it was determined to leave the guidewire inside the vessel.Approximately 1 inch of the guidewire fragment was left in-vivo.The patient was on dual antiplatelet therapy (dapt) and monitored.The ostial lesion remained untreated, as nothing else could advance through the lesion.The physician does not have any concerns about potential long-term patient risk outcomes.The patient was stable.